Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Junction, CO

August 1, 2021Uintah County, Utah

NWS Grand Junction, CO issued this special weather statement at Aug 1, 2021, 6:41 PM MDT for Uintah County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2021, 6:41 PM MDT (00:41 UTC)
Expired
Aug 1, 2021, 7:15 PM MDT
In force
34 min
Issued by
NWS Grand Junction, CO

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 148 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS85 KGJT 020041
SPSGJT

Special Weather Statement
National Weather Service Grand Junction CO
641 PM MDT Sun Aug 1 2021
 
UTZ025-020115-
Tavaputs Plateau UT-
641 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST UINTAH COUNTY UNTIL 
715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 36
miles southeast of Myton, moving northeast at 10 mph.

Frequent cloud to ground lightning, nickel size hail and winds in
excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwest Uintah 
county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 10976 3972 10984 3982 10971 3967 10959
TIME...MOT...LOC 0040Z 244DEG 7KT 3972 10975 

$$

Miller

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 1, 5:37 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 1, 5:37 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
537 PM MDT Sun Aug 1 2021

.SHORT TERM...(Tonight through Monday night)
Issued at 316 PM MDT Sun Aug 1 2021

Stream of monsoonal moisture remains entrenched across the Rocky
Mountain Range from western New Mexico stretching all the way into
the Province of British Columbia. The narrowly, squeezed ridge
follows along the plume of moisture with its axis draped along the
spine of the Rockies. As a result, a mid-to-upper level circulation
centered over south central Colorado and another over northwest
Wyoming, has created a difluent zone directly over the forecast area
with relatively weak winds aloft. Not a big change from the previous
10 days with PWATs running 1 to 3 stand deviations above normal
under this plume, and thus, ample moisture is in place to generate
another round of slow moving storms and heavy rainfall across the
Western Slope this afternoon - evening. Slow movers are anticipated
to hug higher terrain early this afternoon, until unresolved outflow
boundaries drive convection over neighboring valley floors later
this evening. Tall and skinny CAPE profiles will continue to favor
heavy rainfall with small hail and frequent lighting generated under
stronger cells. Will be another active evening across the West
Slope, with the potential for multiple debris flows and flash
flooding due to wet antecedent conditions over vulnerable areas;
including recent burn scars, narrow canyons and mountainous terrain.

Storm activity reducing in coverage after sunset, however, elevated
CAPE profiles indicate the potential for nocturnal showers and
embedded thunderstorms to linger overnight. HiRes guidance has
favored the southwest San Juans for late night showers. Though,
unresolved outflow boundaries rippling across the region from
evening convection may support long lasting storms across the area
as well.

Upper level dynamics starts to play a role in storm initiation
Monday afternoon. A shortwave will spill over the ridge of high
pressure and drive across the region during peak heating. With
little-to-no shift in the plume monsoonal moisture, expect stronger
thunderstorms to flourish Monday afternoon and evening. Enhanced
lift and ample moisture will still favor moderate to torrential
rainfall. However, the shortwaves progression will steepen lapse
rates and support storms to deviate off higher terrain. Another busy
afternoon/evening is in store. Temperatures moderate tomorrow
afternoon in response shortwave passage and increased storm
coverage. Otherwise, overnight lows will largely remain unchanged.

.LONG TERM...(Tuesday through Sunday)
Issued at 316 PM MDT Sun Aug 1 2021

As mentioned in previous discussions, models were in very good
agreement in shifting high pressure to the Great Basin early this
week. This will begin a period of slow drying as the connection to
subtropical moisture is severed. However, light northwest flow
will be slow to erode the moisture already in place. As a result,
with the exception of the lower elevations of southeast Utah,
storms will continue to be widespread over the mountains and
plateaus with heavy rain a continued threat on Tuesday.

Progressive drying continues Wednesday and Thursday while the high
pressure ridge to the west is forced eastward by a mid-level low
pressure trough approaching the Pacific Northwest. This system
will drive the ridge axis overhead on Thursday, and subsidence and
continued drying beneath the ridge is expected to limit
afternoon/evening thunderstorm activity to low end scattered
coverage over the San Juan Mountains with isolated storms over the
higher terrain elsewhere and little chance for storms over the
valleys.

The Pacific Northwest trough is progged to sweep eastward across
the northern Rockies, forcing the ridge to the Plains on Friday
with the trough axis moving over the forecast area at peak heating.
As a result, the forecast area can expect an uptick in moist
convection during the late morning, afternoon and evening hours
as that system moves through. Expect these storms will be less
capable of producing heavy rain and should move at a decent clip
which limits flash flood/debris flow potential. Though fuels may
be less critical after this period of increased moisture, it
should be mentioned that breezy westerly winds and drying may
combine to yield critical fire weather conditions across portions
of northeast Utah and northwest Colorado Friday afternoon.

Though details differ between the medium range models solutions,
indications are that moisture will begin to spread northward over
the area as the mid-level high pressure dome becomes reestablished
over the southern Plains this weekend. The southern mountains
will be favored initially, but as the weekend progresses, chances
increase across the north.

Expect temperatures to continue to run below normal through mid-
week while gradually warming toward normal by the end of the week.
Increased moisture is likely to mark the beginning of another
relatively cool stretch this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM MDT Sun Aug 1 2021

Almost every TAF site will have some threat of a passing shower
or thunderstorm this evening before storms lay down for the early
morning hours. VFR will dominate the next 24 hours with only
temporary impacts from passing storms. Outflow winds will be the
main threat though if a stronger storm passes overhead moderate to
heavy rainfall rates could drop conditions down to MVFR. The
thunderstorm activity is expected to be more widespread on Monday
so impacts to aviation could be more likely.

&&

.HYDROLOGY...
Issued at 316 PM MDT Sun Aug 1 2021

Another round of slow moving, heavy rain producing thunderstorms
is expected this evening. Focus will start to drift over valley
floors later this evening before weaken around 9 PM MDT. No
changes made to current Flash Flood highlights for today. However,
have a disturbance rolling through Monday has elevated the
concern for widespread thunderstorms and heavy rainfall through
tomorrow evening. Have hoisted new Flash Flood Watches for all of
our mountain zones Monday afternoon and evening. This Watch also
includes recent burn scars: including the Grizzly Creek, Pine
Gulch, Pack Creek, Lake Christine, 416 and East Canyon Burn Scars
and several others not named in this list. As stated previously,
wet antecedent conditions have resulted in saturated soils in many
locations and any additional rainfall will likely trigger
mud/debris flows.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ003-009-010-
     012-013-017>019.

     Flash Flood Watch from Monday afternoon through Monday evening
     for COZ003-004-009-010-012-013-017>019.

UT...Flash Flood Watch until 9 PM MDT this evening for UTZ025-028.

     Flash Flood Watch from Monday afternoon through Monday evening
     for UTZ023-025-028.

&&

SHORT TERM...ERW
LONG TERM...NL
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 1, 3:55 AM MDT, 14 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
355 AM MDT Sun Aug 1 2021

COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
355 AM MDT Sun Aug 1 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread to numerous showers and thunderstorms are expected
today with the best potential of heavy rain and flash flooding
over the higher terrain of western Colorado and recent burn scars
as deep monsoonal moisture remains. Storms will continue into the
overnight hours. Expect heavy rain, frequent lightning, gusty
outflow winds to 40 mph and hail with stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms can be expected each day. Moderate
to heavy rain, gusty winds and lightning will be the primary
threats with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 1, 3:20 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
320 PM MDT Sun Aug 1 2021

COZ003-007-009-012200-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-
320 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rifle, moving northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rifle.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 82 and 92.
 Colorado 13 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3945 10787 3948 10795 3960 10791 3953 10774
TIME...MOT...LOC 2119Z 213DEG 7KT 3949 10789

Miller
Special weather statement, Aug 1, 6:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
641 PM MDT Sun Aug 1 2021

UTZ025-020115-
Tavaputs Plateau UT-
641 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWEST UINTAH COUNTY UNTIL
715 PM MDT...

At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 36
miles southeast of Myton, moving northeast at 10 mph.

Frequent cloud to ground lightning, nickel size hail and winds in
excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwest Uintah
county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 10976 3972 10984 3982 10971 3967 10959
TIME...MOT...LOC 0040Z 244DEG 7KT 3972 10975

Miller

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:37 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Aug 2, 1:17 PM MDTAreal Flood AdvisoryGJTMesa, Montrose118 min
Aug 2, 2:16 PM MDTSpecial Weather StatementGJTDolores29 min
Aug 2, 2:30 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more29 hr
Aug 2, 2:49 PM MDTSpecial Weather StatementGJTRio Blanco26 min
Aug 2, 3:55 PM MDTSpecial Weather StatementGJTDolores35 min
Aug 2, 4:57 PM MDTSpecial Weather StatementGJT48 min
Aug 1, 6:35 PM MDTAreal Flood AdvisoryGJTUintah115 min
Aug 1, 7:03 PM MDTAreal Flood AdvisoryGJTGrand3 hr
Aug 1, 8:56 PM MDTFlash Flood Warning Considerable damage threatGJTGrand, San Juan109 min
Aug 1, 11:10 PM MDTFlash Flood Warning Considerable damage threatGJTGrand, San Juan3 hr
Aug 2, 1:29 PM MDTAreal Flood AdvisoryGJTSan Juan2 hr
Aug 2, 4:37 PM MDTAreal Flood AdvisoryGJTUintah2 hr
Aug 2, 5:12 PM MDTSpecial Weather StatementGJTSan Juan48 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.